Veterinarians have a love-hate relationship with glucocorticoids like prednisone, prednisolone, methylprednisolone, and dexamethasone. These medications can be incredibly efficacious. When I prescribe them to control inflammation or suppress the immune system, I have little doubt they will do exactly that.
Unfortunately, this class of medications also has a long list of potential side-effects, including increased thirst and urination, dull and dry fur, weight gain, panting, vomiting, diarrhea, elevated liver enzymes, pancreatitis, gastrointestinal ulceration, diabetes mellitus, muscle wasting, and in young animals, poor growth rates. Thankfully, most of these problems are reversible when animals are put on every-other-day or less frequent dosage schedules, or the medication is tapered and then stopped entirely.
One question I often receive from owners who have taken glucocorticoids themselves is, "Will the medication affect my pet’s behavior?" They often go on to tell stories of anxiety, agitation, depression, memory loss, etc., after they started glucocorticoid therapy themselves. A more severe reaction called "steroid psychosis" is even possible in people. I have heard anecdotal reports of an animal’s behavior changing after being put on a glucocorticoid but never experienced this with one of my patients. So, I didn’t quite know how to answer this question.
I now have some research results to fall back on. A preliminary study was published in the Journal of Veterinary Behavior last year that sheds some light on this topic. The researchers interviewed the owners of 31 mixed breed dogs that had received various glucocorticoid medications for conditions as varied as arthritis, recurrent ear infections, myasthenia gravis, and skin issues. Eleven owners reported one or more of the following changes in their dogs’ behavior during the course of treatment:
- nervousness and/or restlessness (6)
- being easily startled (3)
- guarding food (3)
- decreased activity (2)
- increased avoidance (3)
- irritable aggression (3)
- increased barking (2)
Based on this study alone, it is impossible to say whether or not these behavioral changes were directly caused by the medications, the dog’s underlying health problems, altered interactions with owners (e.g., being chased down and pilled every day), or some combination thereof. I do find it interesting, however, that 35 percent of the owners felt that their dogs’ behavior had changed. This is a greater effect than I would have suspected, and will prompt me now to include this possibility in my standard spiel about increased thirst and urination, panting, and other potential adverse effects of glucocorticoid use.
I have no doubt that many of you out there have experience with giving your pets these types of medications. Did you notice any behavioral changes, and if so, what were they? I’d be especially interested in hearing from cat owners since this study only dealt with dogs.
Dr. Jennifer Coates